Hail, Ford
- When
- May 21, 2:41 PM CST to 2:45 PM CST
- Where
- Ford County, 0.53 mi W of Gibson City
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.470, -88.380
A few scattered thunderstorms developed across east central Illinois during the afternoon of the 21st. At least one of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A few scattered thunderstorms developed across east central Illinois during the afternoon of the 21st. At least one of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 21, 1:53 PM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 253 PM CDT WED MAY 21 2014 .DISCUSSION... 1217 PM CDT CANCELLED DENSE FOG EARLY...AS WELL CONFINING HIGHEST POPS FOR SHOWERS/THUNDERSTORMS TO SOUTHERN THIRD OF CWA THROUGH THIS AFTERNOON. LATEST VISIBLE SATELLITE IMAGERY DEPICTING DENSE FOG WHICH HAD BEEN SPILLING ONSHORE FOR THE LAST SEVERAL HOURS CONTINUING TO DIMINISH. WITH THIS DIMINISHING TREND EXPECTED TO CONTINUE...THE THREAT FOR ANY DENSE FOG OVER THE NEXT SEVERAL HOURS WILL BE OVER THE LAKE/NEARSHORE AND SO HAVE CANCELLED THE DENSE FOG ADVISORY. BAGGY SURFACE GRADIENT IN PLACE AS COLD FRONT MAINTAINS A SLOW SOUTHWARD PROGRESSION THROUGH NORTH CENTRAL ILLINOIS. THIS FRONT WILL SLOWLY PUSH SOUTH THROUGH THE AFTERNOON WITH MUCH DRIER AIR FILTERING ON THE BACKSIDE...WITH SURFACE DEWPOINTS IN THE 50S AND 40S ACROSS NORTHWEST ILLINOIS. THIS WILL LIKELY CONFINE THE AFTERNOON THUNDERSTORM CHANCES TO THE SOUTHERN THIRD OF THE CWA...MAINLY SOUTH OF A PONTIAC TO VALPARAISO LINE...AS THIS FRONT SAGS SOUTH THIS AFTERNOON. UPSTREAM MID LEVEL WAVE AND INCREASING MID LEVEL FLOW TO THE WEST WILL APPROACH OVER THE NEXT COUPLE OF HOURS. AS THIS OCCURS...WEAK/MODERATE CONVERGENCE ALONG FRONTAL BOUNDARY/SURFACE TROUGH AXIS SHOULD ALLOW FOR ISOL/SCATTERED THUNDERSTORM DEVELOPMENT WITH PEAK DEVELOPMENT EXPECTED BY MID AFTERNOON BEFORE CHANCES DIMINISH INTO THE LATE AFTERNOON WITH SINKING FRONT. ALTHOUGH BEST OVERALL COVERAGE SHOULD STAY SOUTH OF THE CWA...A FEW STORMS COULD BECOME STRONG TO SEVERE ACROSS THE SOUTHERN TIER...ESPECIALLY IN AXIS OF HIGHER DEWPOINTS/INSTABILITY. RODRIGUEZ //PREV DISCUSSION... 323 AM CDT THE FORECAST CHALLENGES CENTER ON THUNDERSTORM CHANCES TODAY AS WELL AS THE TEMPERATURES TODAY...PARTICULARLY NEAR LAKE MICHIGAN. AFTER THAT...THE WEATHER IS QUIESCENT WITH A GRADUAL UNSETTLING DURING THE LATTER HALF OF THE HOLIDAY WEEKEND INTO THE FIRST HALF OF NEXT WEEK. TODAY... A SURFACE COOL FRONT HAS BECOME STATIONARY AND DIFFUSE ACROSS SOUTHEAST WI...TO NEAR LASALLE/PERU...THROUGH NORTHERN MO EARLY THIS MORNING. THIS LIKELY WILL GET NUDGED SOUTHWARD BY OUTFLOWS FROM ISOLATED EARLY MORNING CONVECTION. A SECONDARY STRONGER COLD FRONT WITH PRESSURE RISES ANALYZED BEHIND IT IS MOVING INTO WESTERN WI AND NORTHERN IA EARLY THIS MORNING AND WILL OVERTAKE THE ORIGINAL BOUNDARY AS IT MOVES THROUGH THE FORECAST AREA THIS AFTERNOON. WITH THE WEAK WINDS AHEAD OF THIS FEATURE...LAKE-COOLED AIR AS WELL AS POSSIBLY FOG/STRATUS MAY ADVECT INTO PORTIONS OF THE ILLINOIS SHORE...INCLUDING DOWNTOWN CHICAGO THIS MORNING. THIS IS CHALLENGING GIVEN LIMITED OBSERVATIONAL DATA OVER THE LAKE...BUT THERE HAVE BEEN A HANDFUL REPORTS/OBSERVATIONS OF FOG NORTHWARD ON THE LAKE. WILL INCLUDE AT LEAST THE MENTION OF FOG THIS MORNING ALONG THE SHORELINE WITH THE CONTINUED HIGH DEW POINT AIR AND SOME ONSHORE COMPONENT. IF THAT FOG/STRATUS DOES OCCUR TEMPERATURES WILL LIKELY HOLD STEADY NEAR THE LAKE BEFORE WARMING IN THE AFTERNOON. HAVE INITIALLY FORECAST MID/UPPER 70S NEAR THE LAKE SHORE OF ILLINOIS AND INDIANA...BUT CONFIDENCE ON THIS IS LOW. OTHERWISE...GIVEN THE WARM STARTING POINT AND THINNING CONVECTIVE DEBRIS BY LATE THIS MORNING...CWA LOCATIONS AWAY FROM THE LAKE SHOULD WARM INTO MID 80S SUCH AS YESTERDAY. AS MIXING ENSUES TODAY...CONVERGENCE IS EXPECTED TO DEVELOP ACROSS THE SOUTHEAST FORECAST AREA AND THAT IS WHERE THE BETTER CHANCE FOR SCATTERED STORMS THIS AFTERNOON IS. AS THE MAIN FRONT CATCHES UP MID-LATE AFTERNOON...MORE ROBUST CONVECTION IS ANTICIPATED TO DEVELOP JUST SOUTHEAST OF THE FORECAST AREA. IT CANNOT BE RULED OUT THAT AN ISOLATED STORM OR TWO DEVELOP FURTHER NORTH THIS AFTERNOON...INCLUDING THE CHICAGO METRO AREA...AS THE PRIMARY FRONT MOVES INTO A HIGH PWAT/MODESTLY UNSTABLE ATMOSPHERE. NOT ENOUGH CONFIDENCE TO MENTION IN THE FORECAST AT THIS TIME. FOR THE SOUTHEAST FORECAST AREA THIS AFTERNOON...DEEP LAYER SHEAR AND CONTINUED MODEST TO STRONG INSTABILITY WOULD SUPPORT A CONDITIONAL THREAT FOR DISCRETE SEVERE STORMS INITIALLY CAPABLE OF MAINLY LARGE HAIL IF THEY CAN DEVELOP BEFORE THE BEST CONVERGENCE CLEARS THE FORECAST AREA. RIGHT NOW INITIATION IS EXPECTED BETWEEN 1-4 PM AND THESE STORMS LIKELY MOVING OUT OF THE FORECAST AREA BY 4-7 PM. THURSDAY THROUGH SATURDAY... AN UPPER CLOSED LOW ACROSS THE SOUTHWEST CONUS THIS MORNING WILL MOVE VERY LITTLE THROUGH THE NEXT FEW DAYS. IN RESPONSE TO THIS...UPSTREAM RIDGING ACROSS THE PLAINS IS FORECAST...AND BEING UNDER THE ANTICYCLONIC SIDE OF THE JET FOR THESE FEW DAYS IT LOOKS QUIET. WHILE THERE MAY BE SOME HIGH CLOUDS OVERALL IT LOOKS MOSTLY CLEAR IN MANY AREAS. THE SURFACE PATTERN OF A HIGH CENTER IN THE WESTERN GREAT LAKES SUPPORTS ONSHORE FLOW. LOCAL CLIMATOLOGICAL RESEARCH WITH ONSHORE FLOW FOR LATE MAY SUPPORTS AROUND A 10-12 DEGREE TEMPERATURE DIFFERENCE FROM DOWNTOWN TO OUTLYING SUBURBS WITH ALL DAY ONSHORE FLOW AND HAVE STUCK CLOSE TO THAT. TEMPERATURES LOOK TO BE NEAR/SLIGHTLY BELOW NORMAL. SUNDAY THROUGH TUESDAY... THE CLOSED UPPER LOW IS FORECAST TO MOVE EAST DURING THIS TIME AND GRADUALLY WEAKEN AS IT IS CUT OFF FROM THE MAIN JET. HOWEVER...HEIGHT FALLS FROM THIS FEATURE ARE EXPECTED TO INCH THEIR WAY OVER THE AREA DURING THIS TIME. WITH A DESTABILIZING LOWER ATMOSPHERE...THUNDER CHANCES SLOWLY INCREASE...BUT MAINLY WEST AND NORTH OF THE REGION THROUGH THE HOLIDAY. CONTINUE SMALL CHANCES WITHIN THE FORECAST...WHICH WOULD BE MAINLY ASSOCIATED WITH ELEVATED WARM AIR ADVECTION/POSSIBLE SHORT WAVE IMPULSES. SO CONFIDENCE IS PRETTY LOW ON STORMS OCCURRING AT THIS TIME. THE 850MB TEMPERATURES AND LOW-LEVEL TRAJECTORIES SUPPORT MID 80S ON THE HOLIDAY AND POTENTIALLY TUESDAY AS WELL...IF INDEED CONVECTION AND ITS DEBRIS STAYS MAINLY WEST AND NORTH. MTF && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 20Z... * OCNLY GUSTY NWLY WINDS THROUGH EARLY EVENING. * LAKE BREEZE MOVING INLAND BY LATE MORNING/EARLY AFTERNOON SHIFTING WINDS TO NELY. KREIN //DISCUSSION...UPDATED 18Z... A LAKE ENHANCED FRONT HAS PUSHED PUSHED WELL INLAND AND IS DISSIPATING WITH DAYTIME DAYTIME WARMING/MIXING...WITH WINDS RETURNING TO SYNOPTICALLY NWLY. GYY WILL BE THE ONLY SITE MAINTAINING SOME LAKE INFLUENCE...BUT LATEST VIS SATELLITE IMAGERY INDICATES THAT THE FOG IS REMAINING OFF SHORE WHILE THINNING...SO EVEN THERE...CONDITIONS SHOULD SOON RETURN TO VFR. CONDITIONS WILL BE QUIET FOR THE REMAINDER OF THE EVENING AND OVERNIGHT AS HIGH PRESSURE SPREADS ACROSS THE MIDDLE AND UPPER MISSISSIPPI VALLEY. THE MAIN ISSUE FOR TOMORROW WILL BE A WIND SHIFT ASSOCIATED WITH LAKE BREEZE DEVELOPMENT. WITH THE HIGH SPREADING OVER THE WESTERN GREAT LAKES REGION...THE SFC PRESSURE GRADIENT WILL BE VERY WEAK...SO LAKE BREEZE DEVELOPMENT IS LIKELY...TURNING WINDS NLY AT GYY AND NELY AT ORD/MDW. TIMING WILL BE THE MAIN QUESTION...THOUGH THE LATEST HIGH RESOLUTION GUIDANCE SUGGESTS THAT MDW/GYY SHOULD TURN BY LATE MORNING AND ORD BY EARLY AFTERNOON. DPA/RFD WILL LIKELY REMAIN UNAFFECTED WITH WINDS REMAINING NWLY AT LESS THAN 10 KT. NO CIG/VIS RESTRICTIONS ARE EXPECTED THROUGH THE PERIOD. KREIN //ORD AND MDW CONFIDENCE...UPDATED 20Z... * MEDIUM CONFIDENCE IN WIND TRENDS. * HIGH CONFIDENCE IN ALL OTHER FORECAST ELEMENTS. KREIN //OUTLOOK FOR ORD/MDW FOR 00Z FRIDAY-12Z WEDNESDAY...UPDATED 12Z... THURSDAY NIGHT...VFR. FRIDAY...VFR. EARLY LAKE BREEZE WIND SHIFT TO NORTHEAST LIKELY. SATURDAY...VFR. EAST NORTHEAST WINDS. SUNDAY...VFR. MONDAY...PRIMARILY VFR. SLIGHT CHANCE TSRA. TUESDAY...VFR. RC && .MARINE... 202 PM CDT A FAIRLY BROAD AREA OF LOW PRESSURE IS POSITIONED OVER THE WESTERN GREAT LAKES AND WILL MOVE EASTWARD TONIGHT AND THURSDAY. A COLD FRONTAL BOUNDARY WILL MOVE ACROSS THE LAKE THIS EVENING WHICH WILL BRING A STEADIER NORTHWEST WIND AS WELL AS DRIER AIR...WHICH WILL WORK TO ERODE THE REMAINING FOG ACROSS THE OPEN WATERS LATE THIS AFTERNOON AND EARLY THIS EVENING. GENERALLY LIGHT NORTHERLY FLOW WILL REMAIN ACROSS THE LAKE INTO THE WEEKEND AS HIGH PRESSURE MOVES OVER LAKE MICHIGAN. A SHIFT TO ONSHORE WINDS IS LIKELY THURSDAY AND FRIDAY...WITH MORE VARIABILITY SATURDAY AS THE HIGH MOVES OVERHEAD. A SHIFT TO A STEADIER SOUTHERLY WIND IS EXPECTED SATURDAY NIGHT AS THE HIGH MOVES OFF TO THE EAST. LOW PRESSURE IS FORECAST TO TRACK NORTHEAST ACROSS THE UPPER MIDWEST SUNDAY NIGHT AND MONDAY WHICH WILL TIGHTEN THE PRESSURE GRADIENT LEADING TO A BIT OF AN INCREASE IN WIND SPEEDS BUT STABLE AIR OVER THE LAKE SHOULD KEEP GUST FREQUENCY LOW. MDB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1051 AM CDT WED MAY 21 2014 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 221600- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 1051 AM CDT WED MAY 21 2014 /1151 AM EDT WED MAY 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE WITH: HAIL TO THE SIZE OF GOLF BALLS. WIND GUSTS TO 60 MPH. AREAS AFFECTED AND TIMING: SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH EARLY EVENING MAINLY ALONG AND SOUTH OF A LINE FROM PONTIAC TO VALPARAISO...PRIMARILY FROM 2 PM CDT TO 7 PM CDT. DISCUSSION: A COLD FRONT WILL SLOWLY MOVE SOUTHEAST TODAY AND WITH UNSTABLE AIR PERSISTING AHEAD OF THIS FRONT...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE MAGNITUDE OF INSTABILITY WILL SUPPORT A FEW STORMS STRONG ENOUGH TO POTENTIALLY BE SEVERE...WITH LARGE HAIL THE PRIMARY THREAT AND ISOLATED STRONG WINDS A SECONDARY THREAT. DENSE FOG IS ALSO LIKELY NEAR THE LAKE FRONT IN ILLINOIS AND INDIANA THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY...MAINLY ACROSS NORTH CENTRAL ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED ALONG AND SOUTH OF A LINE FROM PONTIAC TO VALPARAISO THIS AFTERNOON. && LMZ740>745-221600- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 1051 AM CDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. DENSE FOG IS LIKELY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON MONDAY. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-221600- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 1051 AM CDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. DENSE FOG IS LIKELY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH TUESDAY. && RODRIGUEZ VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
323 PM CDT WED MAY 21 2014
ILZ033-039-212045-
FORD IL-IROQUOIS IL-
323 PM CDT WED MAY 21 2014
...SPECIAL WEATHER STATEMENT...
AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GIBSON CITY...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL...WINDS TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.
CITIES AND TOWNS AFFECTED...
GIBSON CITY... PAXTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
&&
LAT...LON 4040 8847 4049 8847 4051 8846 4049 8802
4040 8803 4040 8846
TIME...MOT...LOC 2022Z 277DEG 31KT 4042 8851
BIRKThe Lincoln radar (KILX), 89 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524142.